South Dakota, 2021

Damaging Wind in South Dakota, July 16, 2021

July 16, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over Haakon County, producing wind gusts near 60 mph in the Philip area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over Haakon County, producing wind gusts near 60 mph in the Philip area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 4:14 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 16, 4:14 PM MST, 2 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
514 PM MDT Fri Jul 16 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 228 PM MDT Fri Jul 16 2021

Current surface map has an area of lower pressure over eastern
Montana with a trough/dry line extending southward along the
Wyoming/South Dakota border. Upper level analysis has a shortwave
ridge of high pressure over the Rockies, with a few weak impulses
rounding the ridge as seen on water vapor imagery. Radar has a
couple of isolated storms over the northern Black Hills and Bear
Lodge Mountains. Temperatures range from the mid 80s over the
Black Hills into the 90s on the plains. Dew Points are in the 60s
ahead of the dryline/surface trough.

Steep lapse rates and moderate instability with 1000-1500 j/kg
MLCAPE will likely contribute to the development of additional storms
this afternoon as the cap weakens. Expect storms to continue to develop
this afternoon along the dryline and over the hills before
spreading southeast through the afternoon and evening. Effective
bulk shear of 30 to 35 kts should be sufficient for a few storms
to maintain updrafts, with strong winds and some hail being the
main threats from stronger storms. PWs are 75% of average today
across the hills, with higher PW values over south central South
Dakota. Storm motion is around 20 kts.

On Saturday, expect to see another impulse round the upper ridge in
the afternoon and evening. Initially, expect some high based
showers/storms form over the hills and along the lee trough in the
afternoon and evening. If any storms are able to make it off the
terrain, greater low level moisture east of the hills and modest
shear, may be able to support isolated/scattered organized storms on
the South Dakota plains. Isolated large hail and damaging winds
would be possible with any of these storms.

By Sunday, upper ridge builds with the upper high over the area,
resulting in mainly dry conditions and above average temperatures.
Highs will generally be in the 90s, possibly hitting 100 by the
middle of next week. The hot and dry conditions should hold for most
of the extended period, with only an isolated shower/storm over the
higher terrain during this time.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 513 PM MDT Fri Jul 16 2021

Thunderstorms will continue into the evening moving from the Black
Hills into southwestern and south central South Dakota. Some
storms will have strong winds and large hail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...MLS
Hazardous weather outlook, Jul 16, 10:49 AM MST, 7 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Rapid City SD
1149 AM MDT Fri Jul 16 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-171300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
1149 AM MDT Fri Jul 16 2021 /1249 PM CDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for western South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. Some storms may become severe with damaging winds
and hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible Saturday, but
severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-171300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1149 AM MDT Fri Jul 16 2021

This Hazardous Weather Outlook is for northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms are possible this afternoon and
evening, but storms are not expected to become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible Saturday
afternoon and evening, but severe storms are not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 16, 4:58 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
558 PM MDT Fri Jul 16 2021

SDZ031-032-043-073-170045-
Jackson SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-
558 PM MDT Fri Jul 16 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN HAAKON...SOUTHEASTERN
MEADE...NORTHWESTERN JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES...

At 556 PM MDT, Doppler radar was tracking strong outflow winds along
a line extending from 8 miles northeast of Wasta to 4 miles east of
Badlands National Park. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Wall, Interior, Quinn, Grindstone, Cactus Flat, Cedar Pass,
Cottonwood, Delta 9 Missile Silo, Minuteman Missile Visitors Center,
Pinnacles Ranger Station, Grindstone Butte, Delta 1 Launch Facility
and northeastern Badlands National Park.

This includes Interstate 90 in South Dakota between Mile Markers 100
and 140.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4370 10214 4370 10215 4369 10218 4369 10248
      4423 10240 4421 10170 4368 10171 4366 10214
TIME...MOT...LOC 2356Z 274DEG 36KT 4416 10233 4371 10239

Johnson
Local storm report, Jul 16, 5:10 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     3 NNW SCENIC            43.82N 102.58W
07/16/2021  M51 MPH          PENNINGTON         SD   MESONET

0556 PM     TSTM WND GST     17 WSW WRIGHT           43.62N 105.79W
07/16/2021  M53 MPH          CAMPBELL           WY   MESONET

0604 PM     TSTM WND GST     3 NW WASTA              44.10N 102.50W
07/16/2021  M56 MPH          PENNINGTON         SD   MESONET

&&

MLS
Local storm report, Jul 16, 5:17 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     3 NNW SCENIC            43.82N 102.58W
07/16/2021  M55 MPH          PENNINGTON         SD   MESONET

0609 PM     TSTM WND GST     3 NW WASTA              44.10N 102.50W
07/16/2021  M58 MPH          PENNINGTON         SD   MESONET

&&

WFO UNR
Local storm report, Jul 16, 5:52 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     WASTA                   44.07N 102.45W
07/16/2021  M52 MPH          PENNINGTON         SD   MESONET

&&

WFO UNR
Local storm report, Jul 16, 5:57 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
07/16/2021  M57 MPH          JACKSON            SD   MESONET

0652 PM     TSTM WND GST     3 ESE PINE RIDGE        43.03N 102.52W
07/16/2021  M66 MPH          OGLALA LAKOTA      SD   ASOS

&&

WFO UNR
Local storm report, Jul 16, 6:04 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
07/16/2021  M83 MPH          JACKSON            SD   MESONET

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
July 16, 6:15 PM MST
Where
Haakon County, (Php)philip Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969283.